Alert archive / West Virginia / Wind Advisories in 2023

Wind Advisory 13, NWS Pittsburgh, PA

November 27, 2023Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Nov 27, 2023, 1:27 AM EST for Tucker County, West Virginia. It took effect at Nov 27, 2023, 4:00 AM EST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2023, 1:27 AM EST (06:27 UTC)
In effect from
Nov 27, 2023, 4:00 AM EST
Expired
Nov 28, 2023, 3:24 PM EST
In force
35 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WWUS71 KPBZ 270627
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
127 AM EST Mon Nov 27 2023

WVZ514-271600-
/O.NEW.KPBZ.WI.Y.0013.231127T0900Z-231129T0000Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
127 AM EST Mon Nov 27 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Eastern Tucker County.

* WHEN...Until 7 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The combination of gust winds and colder 
  weather will drop wind chill values into the single digits today 
  and down to around 5 below zero tonight and Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Craven
5 follow-up statements
576 
WWUS71 KPBZ 271447
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
947 AM EST Mon Nov 27 2023

WVZ514-280000-
/O.CON.KPBZ.WI.Y.0013.000000T0000Z-231129T0000Z/
Eastern Tucker-
Including the cities of Thomas, Canaan Valley, and Davis
947 AM EST Mon Nov 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Eastern Tucker County.

* WHEN...Until 7 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The combination of gust winds and colder 
  weather will drop wind chill values into the single digits today 
  and down to around 5 below zero tonight and Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Milcarek
284 
WWUS71 KPBZ 272357
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
657 PM EST Mon Nov 27 2023

WVZ514-280800-
/O.CON.KPBZ.WI.Y.0013.000000T0000Z-231129T0000Z/
Eastern Tucker-
Including the cities of Thomas, Davis, and Canaan Valley
657 PM EST Mon Nov 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 7 PM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

22
678 
WWUS71 KPBZ 280751
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
251 AM EST Tue Nov 28 2023

WVZ514-281900-
/O.CON.KPBZ.WI.Y.0013.000000T0000Z-231129T0000Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
251 AM EST Tue Nov 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Frazier
399 
WWUS71 KPBZ 281802
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
102 PM EST Tue Nov 28 2023

WVZ514-290000-
/O.CON.KPBZ.WI.Y.0013.000000T0000Z-231129T0000Z/
Eastern Tucker-
Including the cities of Davis, Canaan Valley, and Thomas
102 PM EST Tue Nov 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Eastern Tucker County.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TC
830 
WWUS71 KPBZ 282024
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
324 PM EST Tue Nov 28 2023

WVZ514-282130-
/O.CAN.KPBZ.WI.Y.0013.000000T0000Z-231129T0000Z/
Eastern Tucker-
Including the cities of Thomas, Canaan Valley, and Davis
324 PM EST Tue Nov 28 2023

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

Milcarek

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Nov 26, 9:12 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Nov 26, 9:12 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
912 PM EST Sun Nov 26 2023

.SYNOPSIS...
Rain will gradually end tonight as a cold front completes its
passage across the Upper Ohio Valley region.  The beginning of
the week will start cold and blustery, with wind chills in the
teens and twenties. In addition, snow showers will be possible,
though accumulations will generally be confined to counties
north of I-80 and in the higher terrain. Drier and more-
seasonable weather returns mid- week ahead of late-week low
pressure.

&&

.NEAR TERM /THROUGH MONDAY/...
Update...
Rain continues across the area this evening with moisture and
ascent ahead of an approaching cold front. The latest surface
analysis shows the front was located across southern Ontario to
central Ohio. This front will continue to track eastward
tonight, crossing into central PA after midnight. Most of the
precipitation will come to an end as cold advection occurs.

Critical thicknesses and model soundings indicate areas across
NW PA to most of OH could see a brief changeover to snow by 1am,
with the remainder of the area by 5am. Most of the precipitation
should have ended by that time, though areas mainly across NW
PA, and the higher terrain areas of WV, could see minimal
accumulations by morning.

Previous afternoon discussion...
Snow showers will continue in the upslope areas through Monday,
though much of the moisture will remain under the DGT, so very
little accumulation is anticipated.

Upper trough will remain centered over James Bay into Tuesday.
With the boundary layer wind primarily westerly through Monday,
organized lake effect looks to remain north of the forecast
area. This wind direction is also not idea for upslope snows in
the terrain, and as such maintained low pops and snow accums for
the period. A surge of colder temps at 850hpa will limit diurnal
temperatures, with highs generally 15 degrees below seasonal
values.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The aforementioned upper trough will begin to shift eastward on
Tuesday and with it, the wind direction will become briefly
more favorable for lake enhanced snowfall in our northern-most
zones. Model soundings during this time frame indicate deep
moisture within the dendritic growth zone, steep lapse rates,
and omega for efficient snowfall. While the forecast at this
time generally limits amounts to 1-3 inches, these parameters
cannot be ignored and could pose for some impacts in the
northern counties, if bands remain situated in a location for an
extended period (10% chance of exceeding 5-6 inches).
Fluctuations in the boundary layer wind will have influence on
the amounts. As such, have hoisted a winter weather advisory for
Mercer, Franklin, and Forest through Tuesday night, when
midlevel ridging shunts off precipitation.

The other notable item for Tuesday is wind as deep mixing and
a strong low level jet will support 25 to 35 mph wind gusts.
Based on local studies, post-frontal wind events with a
strengthening low level jet in WV/VA tend to lead to terrain
focused high wind events. The ensemble guidance really
emphasizes this, with gusts potentially hitting warning
criteria. For now, maintained the concern in the hazardous
weather outlook but but could see the need for a high wind watch
in incoming shifts.

Temperatures will remain well below average during this time
frame, with gusts leading to cold wind chills, especially in the
terrain.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A final shortwave within the broad eastern CONUS trough will
cross north of the region Wednesday, offering a last low-
probability snow chance for northwest PA. Otherwise, height
rises in its wake and southwesterly flow at the surface will
begin a modest warming trend across the region into Thursday.

Confidence is growing for the next weather system to arrive
Friday as embedded shortwave trough ejecting from the western TX
panhandle. Positioning of the center of the low is initially
favored to the west would should support warm advection and rain
when precipitation arrives. However, variations in the system
trajectory, precipitation timing, and thermal structure leave
notable amount of uncertainty. The spread in 500mb heights
expand more into Saturday. The main takeaways at this point
will be another active period Friday to Saturday that favors
seasonable temperature.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A broad swath of rain within the warm sector/sfc trough of a
strong low will advance across all terminals this evening,
yielding high-probability MVFR cigs and vsby reduction.

The system's cold front will progress ewd late this evening,
leading to a reduction in rain coverage and intensity as cold
advection ensues and any precipitation evolves toward convective
structure/showery.

The steepening lapse rates within this environment, coupled
with initially limited moisture erosion, suggest the possibility
of IFR cigs for at least a few hours at many terminals late
tonight. Additionally, there is high confidence that wind will
veer to wswly (if not due west) and become gusty 20-25kt owing
to deeper mixing.

Dry advection into the morning should enable cig heights to rise
again to MVFR toward sunrise as cold air arrives in earnest.
Any lingering showers may briefly transition to snow showers,
particularly at FKL/DUJ where precipitation has the best chance
at lingering.

.OUTLOOK...
Occasional ceiling restrictions and scattered snow showers are
then expected Monday night and Tuesday within upper-level
troughing and cold wnwly flow, with broader coverage of snow
showers and visibility restrictions north of I-80 and in
vicinity of the SW PA and northern WV ridges. If wind veers
sufficiently to nwly, snow showers and snow squalls with gusty
wind and sharply reduced vsby in briefly heavy snow could
impact FKL/DUJ in particular Tue afternoon.

VFR returns Thursday under building high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 7 PM Monday to 7 PM EST Tuesday
     for PAZ007>009.
OH...None.
WV...None.

&&

SYNOPSIS...WM/34
NEAR TERM...WM/34
SHORT TERM...34
LONG TERM...34/Frazier
AVIATION...Kramar/88
Hazardous weather outlook, Nov 26, 2:33 PM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
233 PM EST Sun Nov 26 2023

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>022-029-031-
073>078-WVZ001>004-012-021-509>513-271945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
233 PM EST Sun Nov 26 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-271945-
Mercer-Venango-Forest-
233 PM EST Sun Nov 26 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM MONDAY TO 7 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-271945-
Eastern Tucker-
233 PM EST Sun Nov 26 2023

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is potential for high-end advisory level wind gusts starting
Tuesday morning in the higher terrain of eastern Tucker County.
These winds may also create single digit to negative wind chill
values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

Nearby

Wind Advisories in West Virginia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.